Minnesota, 2015

Blizzard in Minnesota, January 8, 2015

January 8, 2015 · NWS FGF · 3 events in 3 counties and zones

Snow cover for early January 2015 was pretty minimal over most of eastern North Dakota and the northwest quarter of Minnesota. South of the United States Highway 2 corridor, snow depths generally ranged around an inch or less.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Snow cover for early January 2015 was pretty minimal over most of eastern North Dakota and the northwest quarter of Minnesota. South of the United States Highway 2 corridor, snow depths generally ranged around an inch or less. Along the Canadian border, amounts increased to 5 to 10 inches. A weak Alberta Clipper moved through the Northern Plains on the morning of January 8th, spreading a swath of light snow over the area. Snowfall amounts were generally light, or around an inch or so. By mid to late morning into the early afternoon, northwest winds increased, which resulted in blowing snow and reduced visibilities in open country. As winds gusted to 50 mph, whiteout conditions were reported in open areas mainly over northeast North Dakota into the northwest corner of Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 8, 6:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 8, 6:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CST THU JAN 8 2015

.UPDATE...
ISSUED AT 655 AM CST THU JAN 8 2015

LIGHT SNOW CONTINUES TO MOVE INTO THE AREA THIS MORNING. HAVE
PICKED UP A COUPLE OF TENTHS HERE AT THE FGF OFFICE. WEB CAM AT
KDVL SHOWS A DUSTING ON THE GROUND. REGIONAL RADAR EVEN SHOWS A
BAND OF LIGHT SNOW NOW MOVING ACROSS THE FAR SOUTHERN FA...A
LITTLE FURTHER SOUTH THAN EXPECTED. WINDS HAVE SWITCHED TO THE
NORTHWEST NOW AT KDVL BUT THE REALLY GUSTY WINDS ARE STILL WEST OF
KMOT/KBIS. IN THAT AREA WINDS ARE GUSTING TO 37-38 KNOTS. KGGW HAS
EVEN UPGRADED TO A BLIZZARD WARNING FOR NE MT. STILL LOOKING AT
WINDS INCREASING AT KDVL IN THE NEXT HOUR OR TWO AND IN THE RED
RIVER VALLEY SHORTLY THEREAFTER. AT THIS POINT WILL NOT MAKE ANY
CHANGES TO THE CURRENT HEADLINES. WILL CONTINUE TO MONITOR HOW
VSBYS SHAKE OUT...IF THEY GET WORSE IN THE ADVISORY AREA THE
BLIZZARD WARNING MAY END UP GETTING EXPANDED FURTHER SOUTH.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 240 AM CST THU JAN 8 2015

MAIN CHALLENGE WILL BE DETERMINING HEADLINES ACROSS THE CENTRAL
AND SOUTHERN RED RIVER VALLEY TODAY. MODELS REMAIN IN GOOD
AGREEMENT FOR THIS EVENT...AND NO REAL MODEL PREFERENCE TODAY. AS
OF EARLY THIS MORNING THE REGIONAL RADARS WERE SHOWING A THIN BAND
OF ECHOES FROM GARRISON TO KJMS AND KBWP. NOT SEEING MUCH OF THIS
REACHING THE GROUND YET...EXCEPT NORTH AND WEST OF KJMS. OTHERWISE
MORE ECHOES STILL REMAIN OVER SOUTHERN CANADA WHICH LOOK TO SPREAD
DOWN INTO NORTHEAST ND AND NORTHWEST MN. MODELS AGREE ON BRINGING
AN INCH OR TWO OF LIGHT SNOW NORTH OF A LINE FROM KDVL DOWN THRU
WADENA MN MAINLY THIS MORNING THRU THE NOON HOUR OR SO. THIS HAS
BEEN VERY CONSISTENT FROM THE PAST FEW DAYS. IT ALSO LOOKS
CONSISTENT THAT MOST OF THE SNOW WILL OCCUR OUT AHEAD OF THE
STRONGER WINDS. AS FAR AS THE CURRENT SNOW PACK...THERE REMAINS
LITTLE IN THE AREAS THAT WERE NOT INCLUDED IN THE PREVIOUSLY
ISSUED BLIZZARD WARNING. THE MOST SNOW IS UP ALONG THE CANADIAN
BORDER...TAPERING TO A FEW INCHES HERE ALONG THE HIGHWAY 2
CORRIDOR. WINDS WILL BE THE NEXT STORY. ALREADY SEEING SUSTAINED
WINDS IN THE MID TO UPPER 20 KNOTS BEHIND THIS SYSTEM WITH GUSTS
IN THE MID 30S. THESE ARE JUST NOW STARTING TO GET INTO THE
NORTHWEST CORNER OF ND. EXPECT THESE TO REACH INTO THE KDVL REGION
BY 9 AM OR SO AND THE RED RIVER VALLEY AN HOUR OR TWO LATER. THE
STRONGEST WINDS WILL LAST THRU THE AFTERNOON...BEFORE STARTING TO
SLOWLY DECREASE THIS EVENING.

LIKE MENTIONED THE MAIN ISSUE WILL BE DETERMINING HEADLINES. WILL
STICK WITH THE BLIZZARD WARNING IN THE AREA IT WAS ALREADY ISSUED
FOR. STILL HAVE SOME QUESTIONS ON SNOW AMOUNTS AND HOW FAR SOUTH
THEY WILL ACTUALLY GET. LIKE MENTIONED...HAVE AT LEAST AN INCH OF
NEW SNOW NORTH OF A LINE FROM KDVL TO WADENA. THEREFORE THIS WILL
BLOW AROUND TOO AS WINDS INCREASE BY MID TO LATE MORNING. HOWEVER
IF MOST OF THE SNOW FALLS BEFORE THE WINDS INCREASE...REALLY LOW
VSBYS MAY BE HARD TO COME BY FOR THE SOUTHERN RED RIVER VALLEY.
FOR THIS REASON WILL ISSUE A WINTER WEATHER ADVISORY SOUTH OF THE
BLIZZARD WARNING AREA. IF THE SNOW LINGERS LONGER OR WINDS COME IN
FASTER...THEY WILL JUST HAVE TO BE MONITORED AND HEADLINES
ADJUSTED AS NEEDED. WILL ISSUE THE WINTER WEATHER ADVISORY OVER
INTO EASTERN BECKER AND EASTERN OTTER TAIL AS WESTERN PORTIONS OF
THESE COUNTIES COULD SEE THE LOWER VSBYS/WINDS TOO. NOT SURE IF
CONDITIONS WILL TOTALLY IMPROVE BY 00Z FRI...BUT LATER SHIFTS CAN
ADJUST THE END TIME TOO. WHEN THESE HEADLINES DROP A WIND CHILL
ADVISORY WILL LIKELY BE NEEDED. WIND GUSTS SHOULD DECREASE QUITE A
BIT BY FRIDAY ALTHOUGH IT WILL STILL BE COLD.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 240 AM CST THU JAN 8 2015

THE COLD TEMPS AND WINDS IN THE 10-15 MPH RANGE MAY RESULT IN WIND
CHILL ADVISORIES BEING NEEDED AGAIN FRI NIGHT INTO SAT NIGHT. THIS
PERIOD REMAINS DRY.

FOR SUNDAY THROUGH WEDNESDAY...IT WILL BE TRY WITH A WARMING TREND.
TEMPS WILL START OUT COLD ON SUNDAY...AND BEGIN WARMING BY MIDWEEK.
TEMPS SHOULD RISE ABOVE NORMAL TOWARDS THE END OF THE PERIOD...WITH
MORE ZONAL FLOW AND ARCTIC AIR GETTING DISLODGED WELL TO THE EAST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 655 AM CST THU JAN 8 2015

LIGHT SNOW IS CURRENTLY AFFECTING ALL THE TAF SITES. NOT EXPECTING
IT TO GET HEAVY SO VSBYS SHOULD STAY IN THE 1-3 MILE RANGE WHILE
IT MOVES THROUGH. THE BIG ISSUE WILL BE HOW FAST WIND SPEEDS
INCREASE. KDVL HAS SWITCHED TO THE NORTHWEST WITH GUSTS IN THE MID
TO UPPER 30 KNOTS NOW OVER THE WESTERN HALF OF ND. THESE HIGHER
GUSTS WILL SPREAD INTO KDVL SHORTLY AND INTO THE RED RIVER VALLEY
BY MID TO LATE MORNING. THE NORTHWEST WIND SWITCH SEEMS TO BE
COMING MAYBE AN HOUR EARLIER THAN 06Z TAFS SHOWED...SO UPDATED
TIMING JUST A BIT. ONCE STRONG WINDS GET HERE IT LOOKS PRETTY BAD
UNTIL EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     NDZ028>030-038-039-049-052-053.

     BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR NDZ006>008-
     014>016-024-026-027-054.

MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ002-
     003-022-027>031-040.

     BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR MNZ001-004-005-
     007-008-013>015.

&&

UPDATE...GODON
SHORT TERM...GODON
LONG TERM...GODON/DK
AVIATION...GODON
Hazardous weather outlook, Jan 8, 6:07 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CST THU JAN 8 2015

MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026-027-054-
091215-
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-WESTERN WALSH-
607 AM CST THU JAN 8 2015

...BLIZZARD WARNING IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL FALL ACROSS THE AREA THIS MORNING...WITH MOST
AREAS PICKING UP AROUND AN INCH OR SO OF SNOW. SOME SPOTS MAY EVEN
PICK UP CLOSE TO TWO INCHES. STRONG NORTHWEST WINDS WILL QUICKLY
INCREASE AS THE SNOW EXITS...WITH GUSTS TO 50 MPH EXPECTED THROUGH
THE AFTERNOON. THIS WILL RESULT IN NEAR ZERO VISIBILITIES IN OPEN
COUNTRY. FOR THIS REASON A BLIZZARD WARNING IS IN EFFECT. WINDS
WILL SLOWLY DECREASE THROUGH THE EVENING...ALLOWING VISIBILITIES
TO IMPROVE. COLD WIND CHILLS ARE EXPECTED LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILLS WILL BE AN ISSUE ON FRIDAY...FRIDAY NIGHT AND EARLY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-022-027>031-040-NDZ028>030-038-039-049-052-053-091215-
NORMAN-CLAY-MAHNOMEN-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-GRANT-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-
607 AM CST THU JAN 8 2015

...WINTER WEATHER ADVISORY IN EFFECT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL FALL ACROSS THE AREA THIS MORNING...WITH MOST
AREAS PICKING UP AROUND AN INCH OR SO OF SNOW. SOME SPOTS MAY EVEN
PICK UP CLOSE TO TWO INCHES. STRONG NORTHWEST WINDS WILL QUICKLY
INCREASE AS THE SNOW EXITS...WITH GUSTS TO 50 MPH EXPECTED THROUGH
THE AFTERNOON. THIS WILL RESULT IN LOW VISIBILITIES IN OPEN
COUNTRY. FOR THIS REASON A WINTER WEATHER ADVISORY IS IN EFFECT.
WINDS WILL SLOWLY DECREASE THROUGH THE EVENING...ALLOWING
VISIBILITIES TO IMPROVE. COLD WIND CHILLS ARE EXPECTED LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILLS WILL BE AN ISSUE ON FRIDAY MORNING AND AGAIN FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-016-017-023-024-032-091215-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-WADENA-
607 AM CST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL FALL ACROSS THE AREA THIS MORNING...WITH MOST
AREAS PICKING UP AROUND AN INCH OR SO OF SNOW. SOME SPOTS MAY EVEN
PICK UP CLOSE TO TWO INCHES. STRONG NORTHWEST WINDS WILL QUICKLY
INCREASE AS THE SNOW EXITS...WITH GUSTS TO 40 MPH EXPECTED THROUGH
THE AFTERNOON. THIS WILL RESULT IN SOME BLOWING AND DRIFTING SNOW
IN OPEN SPOTS. WINDS WILL SLOWLY DECREASE THROUGH THE EVENING.
COLD WIND CHILLS ARE EXPECTED LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILLS WILL BE AN ISSUE ON FRIDAY...FRIDAY NIGHT AND EARLY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
January 8, 9:00 AM CST to 6:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
January 8, 9:00 AM CST to 6:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
January 8, 9:00 AM CST to 6:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555882, 555883, 555884.